Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
180 Doctors are Online

Infant on azithromycin for ear infection. Noticed blood and mucus in bowel movement. What's wrong?

Feb 2013
User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 3176 Questions
I have a 24 month old who was treated with azithromycin for ear infection 2 weeks ago. Prior to that she had taken two days of amoxicillin which didn't have effect so she was switched to zithromax. She finished the Zithromax on Friday and the following wednesday started to have soft but not loose bowel movements with a significant amount of mucus, sometimes with blood in the mucus. Since then she is having many (from 3-7) small soft bowel movements a day, some with mucus some without. She was able to make it to the potty most times before the onset of this, but I think she has increased urgency, as she doesn't make it anymore. It also appears that she is having some type of discomfort with the bowel moments as she cries or whines when they happen. She can't tell me if she has cramps or not. Her anal area isn't red so I assume its something inside that's hurting. She has had no fever. She eats and drinks like normal. Nothing else appears to be going on.
Posted Mon, 25 Feb 2013 in Child Health
Answered by Dr. E Venkata Ramana 42 minutes later
Thank you for your query on Healthcare Magic,
As your child developed loose stools with blood in mucus, with urgency and discomfort before bowel movements it is looking like infective Gastroenteritis(Dysenery) due to a bacteria or a protozoal pathogen like entameba.
Another, but less possibility is antibiotic associated diarrhea as this episode started after the completion of antibiotic treatment with Zithromax.
Stool should be given for stool routine examination to look for any pus cells, ova and cyst and for stool for culture and sensitivity to look for the growth of any bacterial pathogen and its sensitivity to antibiotics.
Give sips of oral rehydrating solutions like Pedialyte(ORS) to prevent dehydration.
Probiotics like saccharomyces boulardi orally will help to normalise the gut flora in antibiotic associated and infective diarrheas.
So consult your Pediatrician for the assessment of your child, stool investigations and for specific treatment like emperical antibiotic and or antiprotozoal medication if required and and for probiotics.
Hope I have answered your query, if you have any clarification please let me know.
Above answer was peer-reviewed by
Follow-up: Infant on azithromycin for ear infection. Noticed blood and mucus in bowel movement. What's wrong? 2 hours later
Thank you so much for your reply. We are submitting the stool samples to the lab today. Just mid morning today she has a low grade fever - 102. She is still eating and drinking and acting normal. We have an appointment in a week for her 2 year check up at the physicians office. I was hoping that the results would be back from the stool samples by then. Should I be worried about the fact she now has a fever? I have given tylenol this morning to see if it comes down.
Answered by Dr. E Venkata Ramana 9 hours later
Thank you for your query,
Fever is due to the infection which will be present during Gastroenteritis/Dysentery.
You can give Tylenol every 8th hourly depending on the presence of fever in prescribed dosage.
Maintain her hydration by giving oral rehydration fluids such as Pedialyte(ORS), coconut water and monitor her hydration status by her activity, skin turgor, tongue and oral cavity moisture, and her urine output.
Nothing to worry about the fever and it is because of gut infection.
But consult her Physician as early as possible(even if you don't get the results of stool samples) for clinical examination of the child and for empirical antibiotic treatment if required as she is having fever.
Hope I have answered your query, if you have any clarification please let me know.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor